Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy
Feb 5, 2013

Hello Mr Vergel!

I'm a 31 year old male, from Brazil. I've been on my first regiment for 6 years (biovir= Lamivudine, Ziduvodine/ Efavirenz). As I got some lipodystrophy/wasting on the limbs, and some other issues, I asked my doctor a regiment change. I would like to hear your thoughts on what would suit me better. I would love to be free of lipoatrophy/lipohypertrophy and also be free of mental disorder.

Here are the regiments my doctor told me would be available for a second line regiment, in Brazil:

Lamivudine, Tenofovir and Efavirenz. Or Abacavir, Lamividine and Atazanavir/Ritonavir Or Tenofovir, Lamivudine and Atazanavir/Ritonavir Or Tenofovir, Lamivudine and Fosamprenavir(Lexiva)/Ritonavir Or Tenofovir,Lamivudine and Kaletra

Any of these would eliminate ziduvodine(AZT) which I think is known for causing lipoatrophy. But I am scared of so many new different names of meds, so please let me know which ones will get me less lipodistrophy and other side effects. Which of those would you recommend?

Thank you so much in advance!

Response from Mr. Vergel

All of those regimens except the last two would be OK to switch to to stop and hopefully reverse your lipoatrophy while also not increasing your LDL cholesterol and triglycerides too much. All the regimens you listed also do not present the sleep/mental side effects that efavirenz can cause in some patients.

If your opt for Abacavir, your doctor will run a test called HLA-B*5701 that can predict if you will have a rash with the drug due to hypersensitivity.

If you are tolerating efavirenz well without fatigue or sleep problems, then why switch? But if you have problems, definitely talk to your doctor about atanazavir+ritonavir with tenofovir+lamivudine or abacavir+lamivudine. Just keep an eye on your skin and eye pigmentation and call your doctor if it turns yellow due to excessive bilirubin. Most people do OK on it, though. Ritonavir boosted protease inhibitor, AZT free regimens also can help reverse lipoatrophy faster in those patients who do not have advanced cases of lipoatrophy.

Good luck and let me know if you have any more questions.

Nelson



Previous
Benefits of Androgel
Next
Testosterone Recovery (PCT)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement